Virginia, 2003Damaging Wind in Virginia, August 11, 2003
August 11, 2003 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 2:10 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 11, 2:10 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT MON AUG 11 2003
*********************************************************************
310 PM EDT MON AUG 11 2003
...TONIGHT AND TUESDAY...
ABUNDANT MOISTURE CONTINUES ACROSS THE FORECAST AREA. THE UPPER
REMAINS WEST OF THE AREA OVERNIGHT AND FILLS. AN INVERTED TROF
MOVES INTO THE REGION TUESDAY AFTERNOON. SO THIS WILL COMBINE WITH
THE MOISTURE...CONTINUE SHOWERS AND THUNDERSTORMS TONIGHT THROUGH
TUESDAY. THE TEMPERATURES ARE IN THE BALLPARK...HOLD STEADY FOR NOW
DUE TO CLOUDS AND MOISTURE IN THE AREA.
...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
INVERTED TROF ACROSS REGION THRU WEDNESDAY NIGHT LEAVES ME WITH NO
OPTION OTHER THAN TO CONTINUE SHOWERS/TSTORMS ESPECIALLY FOR THE
AFTERNOON AND EVENING HOURS. ON THURSDAY A BIT OF WEAKNESS IN THE
HIGH IS INDICATED IN BOTH THE GFS AND ETA MODELS AND AS A RESULT A
CHANCE OF DIURNAL SHOWERS/TSTRMS.
...FRIDAY THROUGH MONDAY...
NOT TOO MANY CHANGES THROUGH THIS PERIOD DUE TO LOW CONFIDENCE. MAY
NEED TO INCREASE POP ON THURSDAY. HOWEVER...WILL LEAVE DRY AT THIS
TIME. GFS LOOKS TO BE TOO STRONG ON THIS FEATURE FOR THE END OF THE
WORKWEEK. FOR THE END OF THE FORECAST PERIOD DID ADD SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE MONDAY PERIOD...ESPECIALLY
ACROSS THE WESTERN HALF OF THE CWA.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ ELW/DB/KF
*********************************************************************
1010 AM EDT MON AUG 11 2003
THE FORECAST IS ON TARGET THIS MORNING WITH UPPER LOW REMAINING TO
THE WEST OF THE FORECAST AREA WITH ABUNDANT MOISTURE. LIFT BEING
AIDED BY HEATING THIS AFTERNOON. THE FORECAST WILL NOT BE UPDATED
AT THIS TIME.
.END/ ELW
*********************************************************************
241 AM EDT MON AUG 11 2003
TODAY TIL TUESDAY...
RLX WSR-88D REMAINS ACTIVE ACROSS NERN CWA WITH H2 AGEO WIND DIV
MOVING ACROSS NRN MTNS W OF BACK ALLEGHANY RIDGE...YIELDING AREA OF
RA. RADAR AND GROUND TRUTH (VIA IFLOWS) SHOWS AMOUNTS LESS THAN
0.20 IN 30 MIN...ONE GAUGE (EDREY 3 NE) REPORTED 0.47 IN 15 MIN.
MDLS ARRIVE AT A CONSENSUS LIFTING PRESENT BATCH OF RAIN TO THE CKB
VCNTY THIS MORNING. TRIMMED POPS FM LKLY AT 10Z TO CHANCE AT 15Z AS
UPPER LEVEL DIV WEAKENS OVER NORTH CENTRAL WV. DEBATED A FLOOD
WATCH AGAIN AS H8 DEFORMATION ZONE SETS UP ALONG APPALACHIANS WITH
CONCENTRATED AREA OF MOISTURE FLUX CONVERGENCE. CWA AGAIN
HIGHLIGHTED IN DAY1 EXCESSIVE RAINFALL...BUT PER COORD WITH PIT
ELECTED TO HOLD OFF.
TONIGHT WHERE RAIN FALLS FOG IS A CERTAINTY...OTHERWISE EXPECT
SHOWERS AND THUNDERSTORMS TO FIZZLE SHORTLY AFTER SUNSET. DAY SHIFT
WILL SEE IF WX SHALL BE INSERTED OVER SRN SECTIONS AS MDLS HINT AT
AREA OF PRECIP MOVING UP FM SWRN VA AS H8 WARM FRONT LIFTS NORTH
TOWARDS 12Z.
TUESDAY FORECAST ON TRACK WITH CHANGES MADE TO ONLY MAXT...BUMPED
THEM UP A FEW DEGS ACROSS THE N AND IN THE MTNS.
TUESDAY NIGHT THROUGH SUNDAY...
UPPER SYSTEM WEAKENS AND RETROGRADES WEST TUESDAY NIGHT THROUGH
THURSDAY. CURRENT FORECAST LOOKS REASONABLE WITH DECREASING DIURNAL
POPS.
LAST THREE GFS RUNS APPEAR TO BE FROM THREE DIFFERENT PLANETS WHILE
EUROPEAN MODELS CONTINUE TO SHOW HIGH PRESSURE BUILDING ALOFT. I
ADDED THURSDAY POPS LAST MID WATCH...TO HAVE THEM DROPPED BY DAY
SHIFT. NOT INCLINED TO TOUCH WITH TEN FOOT POLE...WOULD LIKE TO SEE
TWO GFS RUNS THE SAME. SHORT WAVE SHOWN ON LATEST GFS NOW A VERY
SMALL FEATURE OVER BRITISH COLUMBIA. UKMET IS FASTER WITH THIS
WHILE ECMWF IS MUCH FARTHER NORTH AND ALSO FAST. CANADIAN SIMILAR
TO UKMET.
FRIDAY AND THE WEEKEND BASICALLY LOOK VERY WARM AND DRY AS HIGH
PRESSURE ALOFT FINALLY SCOURS OUT DEEP LAYER MOISTURE...PENDING
BEHAVIOR OF AFOREMENTIONED SHORT WAVE FOR FRIDAY.
NUMBERS CLOSE TO AVAILABLE MOS AND REASONABLE ALL AROUND WITH ONLY
MINOR ADJUSTMENTS BEING MADE.
29/TRM
*********************************************************************
955 PM EDT SUN AUG 10 2003
WILL UPDATE ZONES TO REMOVE FLOOD WATCH. ALSO UPDATED DECREASE POPS
A TAD AND EVENING WORDING AS WELL IN 1ST PERIOD. OTHERWISE NO OTHER
CHANGES ARE EXPECTED.
JS
********************************************************************
Hazardous weather outlook, Aug 11, 2:41 AM EST, 15 hours 49 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
341 AM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
LIKE THE PAST SEVERAL DAYS...WE CONTINUE TO EXPERIENCE LIGHT WINDS
ALOFT WHICH PROMOTE SLOW MOVING STORMS. COMBINE THAT WITH A
TROPICAL ATMOSPHERE AND THE THREAT OF FLOODING AGAIN IS A
CONCERN. NOW A FLOOD WATCH IS NOT IN EFFECT AND MOST AREAS WILL
REMAIN DRY...HOWEVER IF YOU GET WET...IT COULD LAST A LENGTHY PERIOD
OF TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
29
In the hours before
Local storm report, Aug 11, 3:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0455 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 5 NE MIDDLEBOURNE WV FLASH FLOOD
08/11/03 TYLER CO. RT 11 BLOCKED BY
DEBRIS FROM ELK FORK CREEK
DBLocal storm report, Aug 11, 4:05 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM PATRIOT WV HEAVY RAIN
08/11/03 GALLIA 1.75 IN AN HOUR
DBLocal storm report, Aug 11, 5:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0607 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 9 NW GALLIPOLIS OH FLASH FLOOD
08/11/03 GALLIA SR850 AND SR554 FLOODED
NEAR BIDWELL
DBThunderstorm Wind, Dickenson
- When
- August 11, 6:30 PM EST
- Where
- Dickenson County, 2 mi SE of Darwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -82.467
Trees fell along Caney Ridge. On Bise Ridge, a deck was blown off a house, plus an outbuilding was moved 6 feet off its foundation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334382.